Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 42, NWS North Platte, NE

May 10, 20184 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 10, 2018, 7:47 PM MDT for 4 counties in Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 7:47 PM MDT (01:47 UTC)
Expired
May 10, 2018, 8:30 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cherry County, NE, Logan County, NE, McPherson County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 13 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:23 PM MDTTSTM WND GST 482 W Halsey, NEBESSEY NE RAWS HSYN1

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days
May 10, 6:59 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS53 KLBF 110147
SVRLBF
NEC031-113-117-171-110230-
/O.NEW.KLBF.SV.W.0042.180511T0147Z-180511T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
847 PM CDT THU MAY 10 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Cherry County in north central Nebraska...
  Logan County in west central Nebraska...
  Northeastern McPherson County in west central Nebraska...
  Thomas County in north central Nebraska...

* Until 930 PM CDT/830 PM MDT/

* At 847 PM CDT/747 PM MDT/, severe thunderstorms were located along
  a line extending from 10 miles north of Seneca to near Thedford to
  14 miles north of Ringgold, moving east at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Thedford, Halsey, Gandy, Logan, Highway 83 crossing The Dismal
  River, Tarboz Lake, Shanklin Bluff, Hoagland, Brown Lake, Norway,
  Giant Hill and Natwick.

This includes the following highways...
 Highway 2 between mile markers 198 and 227.
 Highway 92 between mile markers 242 and 245.
 Highway 83 between mile markers 113 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across the central Sandhills. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! Torrential rainfall is 
occurring with these storms, and may lead to flash flooding. Do not 
drive your vehicle through flooded roadways.

&&

LAT...LON 4229 10094 4208 10028 4173 10025 4139 10027
      4166 10091 4174 10088 4174 10084 4186 10084
      4203 10079
TIME...MOT...LOC 0147Z 289DEG 56KT 4218 10076 4199 10065 4172 10071 

HAIL...<.75IN
WIND...70MPH
 
$$

JWS
2 follow-up statements
588 
WWUS53 KLBF 110208
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
908 PM CDT THU MAY 10 2018

NEC031-113-117-171-110230-
/O.CON.KLBF.SV.W.0042.000000T0000Z-180511T0230Z/
Cherry NE-Logan NE-McPherson NE-Thomas NE-
908 PM CDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR SOUTH CENTRAL CHERRY...LOGAN...NORTHEASTERN
MCPHERSON AND THOMAS COUNTIES...

At 907 PM CDT/807 PM MDT/, severe thunderstorms were located along a
line extending from 7 miles east of Thedford to 14 miles south of
Halsey to near Stapleton, moving southeast at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Thedford, Halsey, Gandy, Logan, Highway 83 crossing The Dismal River,
Tarboz Lake, Shanklin Bluff, Hoagland, Brown Lake, Norway, Giant Hill
and Natwick.

This includes the following highways...
 Highway 2 between mile markers 198 and 227.
 Highway 92 between mile markers 242 and 245.
 Highway 83 between mile markers 113 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across the Sandhills along and east of Highway 83. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows.
 
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4229 10094 4208 10028 4173 10025 4139 10027
      4166 10091 4174 10088 4174 10084 4186 10084
      4203 10079
TIME...MOT...LOC 0207Z 315DEG 54KT 4200 10044 4171 10035 4150 10048 

HAIL...<.75IN
WIND...70MPH
 
$$

JWS
692 
WWUS53 KLBF 110229
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
929 PM CDT THU MAY 10 2018

NEC031-113-117-171-110238-
/O.EXP.KLBF.SV.W.0042.000000T0000Z-180511T0230Z/
Cherry NE-Logan NE-McPherson NE-Thomas NE-
929 PM CDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY...
LOGAN...NORTHEASTERN MCPHERSON AND THOMAS COUNTIES WILL EXPIRE AT 930
PM CDT/830 PM MDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and very heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 300 AM CDT/200 AM
MDT/ for central, southwestern, north central and west central
Nebraska.

LAT...LON 4229 10094 4208 10028 4173 10025 4139 10027
      4166 10091 4174 10088 4174 10084 4186 10084
      4203 10079
TIME...MOT...LOC 0228Z 289DEG 56KT 4190 10004 4161 9995 4140 10009 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:08 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 10, 6:08 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
708 PM CDT Thu May 10 2018

.SHORT TERM...(This evening through Friday)
Issued at 334 PM CDT Thu May 10 2018

Models continue to agree that thunderstorms will congeal into an MCS
across the Sandhills into southwest NE early this evening, and then
track eastward across north central and central Nebraska mid to late
evening. Surface low pressure will be located across northeast
CO. early this evening, with a warm front extending east from the
low across west central and southwest Nebraska. This is the area
where low level moisture will be maximized with SFC dew points
near 60F. This is also the area of best instability and strongest
shear. Large hail and wind damage seem most likely in these areas
as the storms move through. In addition there is a small chance
that an isolated tornado may form, especially right near the warm
front where LCL levels may be lower due to the local higher
moisture content.

.LONG TERM...(Friday night through Thursday)
Issued at 334 PM CDT Thu May 10 2018

Unsettled weather will continue Friday into Saturday. A large upper
level low pressure system will remain established across the
western CONUS. We'll be on the eastern fringes, with a chance for
showers through Saturday. NAM does continue to indicate some
instability in the mid levels Friday night, and will include
thunder during this time. Otherwise the surface front will be well
to the south in KS, with an overcast stratus cloud deck and cool
temperatures locked in our area both Friday and Saturday. By
Sunday, expected some improvement as the upper level low weakens
across the Rockies. Breaks in the clouds should allow highs to
reach the mid and upper 60s.

The upper trough will reload and deepen next week across the
western U.S. This will continue southwest flow aloft across the
central plains. A stationary front will meander north and south
during this time, separating warm, humid Gulf air to the south and
cooler drier Canadian air to the north. This, with the upper
trough locate d to the west, should yield a good set up for at
least scattered thunderstorms at times. Highs mostly will be in
the mid to upper 70s, with perhaps some lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu May 10 2018

Numerous thunderstorms developing across the eastern Panhandle
into the far western Sandhills. Storms are expected to continue
through the evening hours with movement east-northeast; storms
are anticipated to congeal and transition to clusters/line this
evening as well. Storms are expected to exit out of the local
forecast area during the small hours. Meanwhile, ceilings are
expected to deteriorate to low-end MVFR (less than 2 kft) to IFR
overnight with sub-VFR conditions continuing tomorrow.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...ET
Hazardous weather outlook, May 10, 7:14 PM MDT, 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
814 PM CDT Thu May 10 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-120115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
814 PM CDT Thu May 10 2018 /714 PM MDT Thu May 10 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered to numerous strong to severe thunderstorms capable of
damaging winds, locally heavy rainfall, and hail are possible
this evening into the early small hours across most of western and
north central Nebraska, outside the eastern Panhandle. A Severe
Thunderstorm Watch is in effect.

Damaging winds and locally heavy rainfall are the primary
threats, however, large hail cannot be ruled out through the early
evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible at times Friday through Wednesday. The
risk of organized severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor/ET

In the hours before

Local storm report, May 10, 7:08 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             8 N ARTHUR              41.69N 101.69W
05/10/2018  M1.00 INCH       ARTHUR             NE   PUBLIC

&&

SJACOBS
Local storm report, May 10, 7:26 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     8 S MULLEN              41.93N 101.04W
05/10/2018  E70 MPH          HOOKER             NE   PUBLIC

&&

SJACOBS
Local storm report, May 10, 7:28 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
828 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 NE LEWELLEN           41.34N 102.13W
05/10/2018  M2.00 INCH       GARDEN             NE   PUBLIC

            TIME ESTIMATED FROM RADAR

&&

SNIVELY
Local storm report, May 10, 7:31 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             6 S ROSCOE              41.05N 101.60W
05/10/2018  M1.25 INCH       KEITH              NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, May 10, 7:42 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 SW GRANT              40.81N 101.77W
05/09/2018  M1.00 INCH       PERKINS            NE   PUBLIC

            PEA TO QUARTER SIZE HAIL.

&&

ET
Local storm report, May 10, 7:43 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     2 S MULLEN              42.01N 101.04W
05/10/2018  E70 MPH          HOOKER             NE   LAW ENFORCEMENT

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:00 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
May 10, 6:09 PM MDTSevere Thunderstorm WarningLBFGarden51 min
May 10, 6:11 PM MDTSevere Thunderstorm WarningLBFCherry28 min
May 10, 6:27 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant48 min
May 10, 6:42 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins48 min
May 10, 6:50 PM MDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 10, 6:58 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith47 min
May 10, 7:05 PM MDTSevere Thunderstorm WarningLBFChase, Perkins40 min
May 10, 7:16 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas44 min
May 10, 7:29 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins46 min
May 10, 7:42 PM MDTSevere Thunderstorm WarningLBFPerkins48 min
May 10, 8:12 PM MDTSpecial Weather StatementLBFLincoln48 min
May 10, 8:25 PM MDTAreal Flood AdvisoryLBFPerkins3 hr
May 10, 8:28 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins47 min
May 10, 8:37 PM MDTSpecial Weather StatementLBFLincoln53 min
May 10, 8:41 PM MDTSevere Thunderstorm WarningLBFLincoln49 min
May 10, 8:57 PM MDTSpecial Weather StatementLBFCuster48 min
May 10, 9:05 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Lincoln55 min
May 10, 9:09 PM MDTSevere Thunderstorm WarningLBFLincoln51 min
May 10, 9:13 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins62 min
May 10, 9:20 PM MDTAreal Flood AdvisoryLBFLincoln, Perkins3 hr
May 10, 9:44 PM MDTAreal Flood AdvisoryLBFKeith3 hr
May 10, 9:58 PM MDTSevere Thunderstorm WarningLBFCuster62 min
May 10, 10:01 PM MDTSevere Thunderstorm WarningLBFLincoln29 min
May 10, 10:25 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln50 min
May 10, 10:30 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
May 10, 10:59 PM MDTSevere Thunderstorm WarningLBFCuster31 min
May 10, 11:12 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln48 min
May 10, 11:41 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln49 min
May 10, 11:53 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln52 min
May 11, 12:44 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln46 min
May 11, 1:27 AM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson48 min
May 11, 2:12 AM MDTSevere Thunderstorm WarningLBFLincoln, Logan63 min
May 11, 3:05 AM MDTSpecial Weather StatementLBFHooker55 min
May 11, 3:36 AM MDTSpecial Weather StatementLBFGrant39 min
May 11, 3:58 AM MDTSpecial Weather StatementLBFHooker47 min
May 11, 4:14 AM MDTSpecial Weather StatementLBFGrant46 min
May 11, 4:18 AM MDTSpecial Weather StatementLBFThomas27 min
May 11, 4:50 AM MDTSpecial Weather StatementLBFThomas40 min
May 11, 4:56 AM MDTSpecial Weather StatementLBFCherry49 min
May 11, 5:53 AM MDTSpecial Weather StatementLBFBrown52 min
May 11, 6:55 AM MDTSpecial Weather StatementLBFThomas50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.